29th AACB Annual Conference

12 Aug 2018 to 14 Aug 2018

The Next Wave: Exceeding tomorrow's expectations

The 2018 conference theme fit the destination perfectly. The Sunshine Coast is a stunning location and the ideal setting to be discovering the ‘next wave’ of trends and opportunities within the ever-evolving business events industry. The topics we’ll unpack will inspire and challenge delegates to expand their thinking, leading them to go on and tell their destination story in the most authentic and innovative ways to exceed the expectations of tomorrow’s clients and delegates. If a key aspect of your role is to attract future business events to Australia and your region, this conference will be invaluable to your professional development.

PRACTICING MINDFULNESS. To kick the conference off, we’ll find the keys to practicing mindfulness, helping us gain focus, clarity and direction at the conference and in our everyday lives.

WHAT’S NEXT FOR THE BUSINESS EVENTS INDUSTRY? What does the future hold for the business events industry? Will it even exist in 10, 20, 50 years? We’ll try to unpack this question throughout the conference, discovering future trends and demands of the industry so that we can be best prepared for the uncertainties that the future holds. 

THE FUTURE TRAVELLER. We’ll look to discover what the future traveller looks like, the current and future trends of the ways in which they travel, their expectations when they meet our borders and the role that technology plays in how we’ll process increasing visitor numbers. With the exponential development of airport technologies, our travel industry is going through significant change at this time.

NEW TECHNOLOGIES. VR, AR, AI… we keep hearing these buzz words, but how will this impact our industry and how can we use these new technologies for our benefit? We’ll look at its current uses in the tourism industry and the opportunities and threats this has for our industry.

THE FUTURE IS BETTER THAN YOU THINK. Gain insight into scientific and technological trends shaping the world. Understand cognitive biases to create a new outlook on the world we live in and gain tools to find meaning and activate purpose.

AUDIENCE ENGAGEMENT AND THE FESTIVILISATION OF BUSINESS EVENTS. We’re already seeing trends of how individuals engage with content, especially in the age of social media and shorter attention spans. As registration fees increase and people become more time poor, how can we better engage our audiences and ensure the continuous improvement of events.

AUTHENTICITY AND STORYTELLING. The business events industry is poorly understood. How do we use storytelling to make the positive impacts of business events come to life and have impact? How can we best communicate our unique differences against competing destinations?

One way of telling the destination story is through food, an increasingly key component of conference programs. What role does food play in business events? What are the trends in delegate and client expectations of food at events? How do you effectively tell a story of the destination through local produce?

THE FUTURE EXPECATIONS OF OUR CLIENTS. Find out what the expectations are of our future corporate and association clients, the challenges they face and how, as a destination, we can all work together to best serve the customer.

ENGAGING WITH ASIA. China is the world’s largest economy and a key driver of Australia’s tourism and business events industry. Find out how to best conduct business and communicate with Chinese clients.

OTHER TOPICS include, experience development, measuring the delegate experience, attitudes towards failure, diversity and gender bias, and an update from Tourism Australia.

Program

Day 1 Sun, 12 Aug 2018

TimeSession
4:00 PM
  • First Timers Welcome

    A fantastic opportunity for AACB Conference newbies to meet others in the same boat for a quick pre-drink before the Welcome Reception. 

    Registration for this function is required - email communications@aacb.org.au if you'd like to attend.

    30 mins
4:15 PM
  • Transfer to Welcome Reception

    Transfer from Mantra Mooloolaba Beach. 

    15 mins
4:30 PM
  • AACB Welcome Reception @ Pier 33

    Come and catch up with old and new industry colleagues over drinks and canapes to kick off the first night of conference!  

    Dress code: Smart Casual

    2 hours

Day 2 Mon, 13 Aug 2018

TimeSession
7:30 AM
  • Mindfulness in Practice

    Peter Bliss

    The Magic of Qigong/Tai Chi

    • Learn and practice some simple techniques that might change your life.
    • 30 minute practical session for anyone at any level.
    • A combination of breathing, moving meditation and gentle exercise.
    • Set yourself to “pay attention” all day and realise your full power and presence in each moment.
    • Learn – “Shaking”, ‘Splashing Water”, “Palms over Body”, “Hands out to the Universe” and “Tiger’s Claws”

     

    30 mins
8:00 AM
  • Discover your Mantra - Breakfast

    Peter Bliss

    Mindful or Mind Full? How is Mindfulness relevant to our industry?

    • Get a greater understanding of Mindfulness. What is it? How do I incorporate it daily?
    • Learn simple techniques to use personally to create greater awareness.
    • The science behind Mindfulness.
    • Expanding event attendee experience (at this conference).
    • The 7 secrets to Mindfulness.
    • Mindful listening and communication.

     

    1 hour
9:00 AM
  • Break 30 mins
9:30 AM
  • Conference Opening and President's Address

    Karen Bolinger

    Lynne Schinella

     

    15 mins
9:45 AM
  • What Emerging Technologies are lurking in the Next Wave?

    Dave Shering

    How can we plan for the future if we’re not sure what’s coming? The big brands such as Apple, Google, Microsoft and Facebook are betting big on new versions of Augmented Reality (AR) being a major method of communication and interaction - arriving much earlier than we’ve been expecting. Problem is… most of us don’t understand the technology, let alone know how to harness it.

    Experience designer and emerging technologist David Shering will discuss how next-gen artificial intelligence (AI) is not all about robots taking over the world - instead he’ll show how it’s being used to build next-gen AR to spectacular effect.

    In this thought provoking, visual-led presentation, David will bend your mind with how this technology can enrich your end-user’s experience to enthralling new levels, and explain his take on where AR is going in the next 2-5 years.

    This session is proudly sponsored by Simpleview

     

    45 mins
10:30 AM
  • Morning Break 15 mins
10:45 AM
  • Visualising the future of business events: unlocking the beast

    Oscar Cerezales

    Are you tired of trend sessions? So am I. Can’t cope with more buzzwords as ‘disruption’, ‘hyper growth’ or ‘thinking out of the box’? Welcome to the club. Do you need more answers? Come and learn about the ingredients that are reshaping our industry.. and some bold predictions.

    This session is proudly sponsored by PCMA

     

    30 mins
11:15 AM
  • The Future Traveller influencing today's policies

    Future Travellers - Future Opportunities, by Rob Donelly, Austrade

    Rob Donelly

    The nature of travel is changing as people’s needs and expectations evolve and international travel becomes more accessible than ever. Business events travel especially is going through a time of change, helped along by globalization, maturing people-to-people links and the impacts of digital disruption.

    This presentation draws on findings from industry and government workshops which examined how changes in society’s values and behaviour could affect visitation to Australia over the next 5-10 years, and applies them to a business events context. It then considers the implications of these changes for the industry.

    Underpinning this is Colmar Brunton’s Millennium Monitor, a framework for anticipating social change, which uses a scenario based approach to capture emerging trends and consider the industry’s future state.

    The Future Traveller and Innovation at the Border - by Melissa Bennett, Department of Home Affairs

    Melissa Bennett

    Border clearance of travellers is evolving and Australia is at the forefront of innovation. The Department of Home Affairs has delivered world leading initiatives in automated border processing and is leading the way in removal of manual paper based processes such as the outgoing passenger card.

    Industry and travellers are constantly seeking improvements in border clearance and facilitation. This presentation outlines the work of the Department to modernise the border, how in the years to come there will not be a need for a manual government checkpoint and paper based processes such as the incoming passenger card and how government will partner with industry to deliver a truly seamless, secure and personalised border experience for travellers.

     

    45 mins
12:00 PM
  • Lunch 45 mins
12:45 PM
  • Don't get Caught with your Stats Down: The Shift to Data Driven Marketing

    Aaron Nissen

    Tourism marketing has changed significantly over the last decade and is on the cusp of another big evolution. New technologies and concepts are becoming a reality including big data, Marketing Automation, and Artificial Intelligence. Additionally, DMOs are facing increased pressure from stakeholders to drive results.

    To prepare for these changes destination marketers need to start measuring their customer’s journey from awareness to conversion and beyond. Is your DMO ready? In this session, join Aaron Nissen, Digital Strategist, as he takes you through real-world solutions that apply marketing science to consumer-centric, results-driven marketing programs. You'll see firsthand where tourism marketing is going and the marketing concepts you'll need to remain relevant.

     

    30 mins
1:15 PM
  • The Art of Storytelling

    John Pastorelli

    Stories are an invaluable companion for people. Stories pull people to cinemas, glue them to TV sets, or have them logging on to watch Netflix or Stan. They come with us on our journeys, they teach and help us learn, and become the means by which we share the rich moments of our lives. Stories are scale-able – for example, you can share a story of an organisation from an organisational level through to the connected stories of their teams and individuals. Stories can be shared in a diversity of ways that include film, books, brochures, websites – they can also be shared through the interactions you have with your customers, colleagues and other people who engage with your business. When seeking to share message, stories help cut through bias and judgements that can constrain an audience such that they are able to entertain new perspectives. And within such contexts stories can help us listen.

    Within this session we will be sharing the power of stories to help identify your position within the marketplace, to help differentiate your business from others. We will also be sharing how stories can help to unify a business to a common purpose. We will be doing this by introducing techniques for crafting and sharing your story, which includes spending time getting creative in the creative thinking sandpit.

     

    1 hour
2:15 PM
  • Transfer to Noosa 45 mins
3:00 PM
  • IMEX Deep Dive Sessions

    An amazing opportunity to "Deep Dive" with some of our speakers and global partners through a variety of break-out groups. Discuss serious topics of interest in a casual setting with drinks and nibbles. First in, best dressed - so be ready! Spaces per topic are limited!

    1. Fearful or just time poor when it comes to presenting in public? Join Lynne Schinella for a chat about being an impactful, influential leader - LYNNE SCHINELLA, Ripe Learning
    2. Fascinated to explore the future firsthand? Why not jump aboard with David Shering and try your hand using next generation augmented reality? - DAVE SHERING, Handbuilt Creative
    3. Data is the driving force behind more engaging destination marketing. Find out how collecting the right data can help you make waves in a crowded marketplace - DAN GARCIA, Simpleview
    4. Energise your intrinsic talents for crafting stories on any subject and within any timeframe… all you need bring is your willingness to be curious, have some fun, and play off the cuff - JOHN PASTORELLI
    5. Learn about Chinese hierarchy, ‘guanxi’ (networking) and when ‘yes’ really means ‘no’ with a world expert on doing business with China - LEONIE McKEON, China Educated Strategist
    6. Connecting China to the rest of the world – the Sinorbis journey to remove common barriers to market entry - NICOLAS CHU, Sinorbis
    7. It’s a competitive world out there. If you can’t share your good leads, are you willing to share bad leads as a formal way of co-opetition? - NOOR HAMID, ICCA
    8. Join Adeline and Russell to hear the scoop on competitor strategies swaying corporate clients to their destinations. Is the tide coming in on reward travel and how are companies measuring ROI? – ADELINE KANG, Amex and RUSSELL PEACOCK, Executive PA
    9. Where are you fishing for your leads? Join Matt Pearce to discuss the sales cycle from prospecting and qualifying through to nurturing and conversion – MATT PEARCE, Talk2ME
    10. Navigating international waters - Get some one-on-one time with the team from BEA in this session designed to give you an opportunity to ask questions on the how, why and when of business events marketing and distribution for Australia - MONICA ARMESTO and KELLY MAYNARD, Tourism Australia

    This session is proudly sponsored by IMEX

    1.5 hours
4:30 PM
  • Storytelling through Food - a destination showcase!

    Shane Bailey, Matt Golinski and Martin Latter

    Chef collaboration and local producers' showcase, by Chefs Shane Bailey and Matt Golinski

    How do we use storytelling to make the positive impacts of business events come to life and have impact? How can we best communicate our unique differences against competing destinations? One way of telling the destination story is through food, an increasingly key component of conference programs. What role does food play in business events? What are the trends in delegate and client expectations of food at events? How do you effectively tell a story of the destination through local produce?

    Martin Latter, Executive Chef of the Brisbane Convention & Exhibition Centre, will also present on working with local suppliers, sustainability, food wastage, and allergen management programs.

    This afternoon offsite session will highlight:

    • How a sense of place can be conveyed through gastronomic storytelling
    • Showcase destination, local produce and producers
    • What makes the Sunshine Coast unique in terms of food/produce/chef community?
    • What is the Sunshine Coast food story?
    • How can the essence of a destination be conveyed through food and the food experience to conference delegates?
    • Importance of sustainability message – in tourism and events for Noosa and Sunshine Coast region.

    This session is proudly sponsored by Visit Sunshine Coast

     

    2 hours
6:30 PM
  • Transfer to Mooloolaba 30 mins

Day 3 Tue, 14 Aug 2018

TimeSession
8:30 AM
  • Know Next Now

    Dr Angus Hervey, Tane Hunter and Will Tate

    Are you feeling negative about the state of the world in 2018? Is the news getting you down? Have you had enough of people arguing on your Facebook feed? The Future Crunch team might be able to help.

    Showcasing their infectious brand of musically inspired, intelligent optimism, this is a story about the human race you've never heard before. Diseases are being eradicated, war is decreasing, millions are being lifted out of poverty and billions are gaining access to the greatest information resource humanity has ever known. We can control robots with our minds, use machines to translate any language, cut and paste our own DNA, and we’re taking brave new steps into space. We're just not hearing a lot about it.

    We know the challenges we face, here in Australia and around the world. This is the story of how – with boldness, creativity, and revolutionary technologies that build on thousands of years of human ingenuity – we are rising to meet them.

    This session is proudly sponsored by Destinations International

     

    45 mins
9:15 AM
  • Resolving our BE Challenges

    Oscar Cerezales

     

    45 mins
10:00 AM
  • Business Events Australia update

    Monica Armesto

     

    20 mins
10:20 AM
  • AACB Scholarship Presentation: Is your CRM working for you?

    Leah Muir

    After attending the Simpleview Summit in Arizona, I will be sharing what knowledge I received from the summit and how this can assist our bureau, staff and members.

    The main focus of this presentation will be on what are you and your bureau getting out of your CRM and what can be implemented to get the maximum benefit for the bureau, staff, members and clients.

     

    10 mins
10:30 AM
  • Morning Tea 30 mins
11:00 AM
  • Tame the Tiger: The Art of Negotiation

    Leonie McKeon

    As China is now the world’s largest economy, and a key driver of Australia’s tourism and business events industry, it is crucial for you to understand how to best conduct business and communicate with your Chinese clients. Conducting business with Chinese people means having some knowledge of the Chinese negotiating culture, and it is this knowledge that will be your greatest asset. In negotiations and daily communication most Chinese people know and unconsciously use the 36 Chinese Strategies derived from Sun Tzu’s - The Art of War. From this presentation you will learn about how the 36 Chinese Strategies are used, and therefore understand the motives of the Chinese people with whom you are conducting business.

    This session is proudly sponsored by AIME

     

    45 mins
  • Finding your Destination Story: And Bringing Industry on the Journey

    Mark Olsen

    Mark will share insights from across the globe on how destinations are finding their authentic stories and turning them into high value visitor experiences that build a brand and position a destination for success. Following a short presentation of the learnings from around the globe, Mark will work with participants to define their unique story using the Storytelling Toolkit he developed with Tourism and Events Queensland in a fun and educational hands-on experience.

     

    45 mins
11:45 AM
  • Using the right digital channels to reach and engage a Chinese audience

    Nicolas Chu

    Australia is already the fourth most desirable destination for Chinese tourists, leaping up the bucket list from tenth position in just two years. This increasing popularity as a travel destination also opens up an unprecedented opportunity to strengthen Australia’s standing as a destination for exceptional business events and conventions – a place where Chinese travellers can build and expand their trade relationships while enjoying the great experiences and lifestyle we have to offer. Learn how to capitalise on this opportunity by leveraging China’s unique digital ecosystem to reach and engage with Chinese audiences.

    This session is proudly sponsored by AIME

     

     

    30 mins
  • Measuring the Delegate Experience

    David Gration

    “(I can’t get no) Satisfaction” was released by the Rolling Stones in 1965 meeting with both outrage and incredible sales success. They read the pulse of human truths in a changing world.

    This session looks at the fuzzy concept satisfaction. Why do we need to know about satisfaction and how do we measure it? In this session you’ll be challenged to prove that satisfaction, as measured by surveying, is a useful predictor of future customer loyalty and actions.

    Does relying on simple measures of customer satisfaction lead to “satisficing’ or the creation of innovative approaches to enhancing customer experiences and ROI? Come along and be prepared to challenge the norms.

     

    30 mins
12:15 PM
  • Lunch 45 mins
1:00 PM
  • Future Perspectives - Association, Corporate and PCO

    Noor Ahmad Hamid, Adeline Kang and Tamara Kavalec

    Understanding the future needs of association and corporate markets, as well as professional conference organisers, is critical to the demand side of the business events industry. In order to exceed tomorrow’s expectations, we need to get a better understanding of future client needs, trends and insights. Panellist presentations will be followed by an in-depth Q&A session.

     

    45 mins
1:45 PM
  • Engaging Your Audience

    Chad Davis and Marianne Edmonds

    We’re already seeing trends of how individuals engage with content, especially in the age of social media and shorter attention spans. As registrations fees increase and people become time poor, how can we better engage our audiences and ensure the continuous improvement of events?

     

    30 mins
2:15 PM
  • Afternoon Break 15 mins
2:30 PM
  • Designing for the Future in Travel - comes in a pack!

    Jacqui Wilson-Smith

    As a design thinking and innovation practitioner across a number of industries: food, agriculture and travel, I can share why ‘working together’ can give a destination marketing in travel the winning edge. Through this narrative I’ll cover the following:

    • Concept of clustering (working in synergy together).
    • Why embracing diversity of thought matters?
    • How to make your failures worthwhile?
    • Millennial driven shift from marketing products /services to packaging authentic experiences.

     

    30 mins
3:00 PM
  • Conference Wrap-up 30 mins
3:30 PM
  • Break 1.5 hours
5:00 PM
  • Transfer to Gala Dinner 30 mins
5:30 PM
  • AIME Gala Dinner @ Spirit House

    Experience Sunshine Coast destination dining at its best. Award winning Spirit House Restaurant & Cooking School is renowned for its contemporary Asian cuisine and is set in a tropical oasis surrounded by the sights and sounds of nature. Be prepared for a feast for all of the senses.

    This venue perfectly aligns with our premium partner and host - AIME - the leading trade event for the meetings and event industry in the Asia Pacific region. AIME is where industry decision makers connect, create and do business across the whole Asia Pacific region. This will be a spectacular evening celebrating our industry and its high achievers.

    Dress Code: Cocktail - the event is outdoors so please dress accordingly. Jacket or wrap recommended.

    The Gala Dinner is proudly sponsored by AIME

    4 hours
9:30 PM
  • Transfer to Mooloolaba 30 mins
10:00 PM
  • After Party @ The Good Bar

    Mooloolaba’s coolest little back street bar, The Good Bar Mooloolaba, will be the venue for the post-Gala after party. The Good Bar provides a relaxed, casual Sunshine Coast atmosphere and is located just steps from the Mantra Mooloolaba Beach and The Esplanade.

    Address: 5/19-23 First Ave Mooloolaba.

    1.5 hours

Speakers

Aaron Nissen

Digital Marketing Strategist, Simpleview

Aaron Nissen joined the Simpleview team in 2017. As Digital Marketing Strategist, he works with our Digital Marketing team to create and offer comprehensive, strategic marketing solutions for DMOs, encompassing SEO, social media advertising, content creation, business intelligence, and more.

Aaron started his career with the Government of Alberta, building and managing websites for all 23 government ministries. He then spent six years in his first tourism role as Director of e-Strategies at Travel Alberta, where he led organizational change to streamline processes and pioneer new marketing efforts. He also sat on the National Digital Committee for Canadian DMOs for three years. Prior to joining Simpleview, Aaron was a Senior Strategic Consultant at Destination Think! where he created highly effective digital, content, social media, organizational, product development, and visitor services strategies for leading destinations around the world, establishing himself as a leader in tourism marketing. His deep knowledge of DMOs and destination websites helps bridge the gap from digital marketing to DMO business plan. Aaron holds an Associate’s Degree in Computer Engineering Technology from the Northern Alberta Institute for Technology.

 

Adeline Kang

Regional Business Development and Account Management APAC, American Express Meetings & Events

As the Regional Strategic Sales and Account Management lead for American Express Meetings & Events in Asia Pacific, Adeline designs, implements and manages strategic meetings programs for key regional clients across Asia Pacific.  Adeline has extensive experience designing and implementing strategic meetings management programs in thirteen countries across Asia Pacific, and currently specialises in mining, financial, pharmaceutical and information technology industries.

Adeline joined American Express Meetings and Events in January 2015 as Regional Strategic Account Manager. Prior to joining American Express Meetings & Events, Adeline worked for American Express Global Business Travel as Regional Relationship Manager across multiple major regional clients from 2008-2011. Her career highlights include leading the first group air project for one of the world’s largest pharmaceutical companies during the 2008 Beijing Olympics, and spearheading the first group air coordination project for one of the world’s largest IT companies for their annual internal conference. In 2016 and 2017, Adeline completed an impressive implementation of a new Strategic Meetings Management program across 6 countries in Asia Pacific for one of American Express Meetings & Events global customers, with 64 trained staff servicing over 10000 meetings annually.

Adeline has been recognised within American Express Global Business Travel for her efforts when she was awarded the internal company-wide Ambassadors award in 2009. Further, in 2015, Adeline also won the American Express Meetings & Events Q2 2015 Impact award (individual), as well as the Innovation Award APAC 2015 for Japan Meetings Services Launch. Recently in 2017, Adeline has been recognized as a winner of the Global Business Travel Pacesetters Award, which is awarded to the top 4% of top performers in the company.

Adeline continues to be active in contributing to the developments of the meetings industry by sharing her expertise as a panellist on the Lanyon Corporate/Supplier Summit in Tokyo in 2015 and by representing American Express Global Business Travel as a speaker presenting the American Express Meetings & Events Global Meetings Forecast at the Professional Conference Organisers Association (PCOA) Conference in Adelaide in 2016, and the AIME Conference in Melbourne in 2017 and 2018.  

 

Chad Davis

Director, Musicland

Chad has had a long, winding and somewhat treacherous path to get to where he is now. In the 90’s he came ‘this close’ to becoming a Metallurgist at University before taking up extra curricular activities full time. Since that time booking entertainment on campus, he has gone on to build a thriving consultancy in Sydney whose network and projects extend nationwide.

Having performed as a DJ and also worked as an entertainment producer for more than 20 years, he has developed a unique lens through which to view every component of the events, meetings and conference industry.

With the mantra ‘don’t do normal’, his mission is to redefine the perception of what an audience is and how to reach them in a meaningful way.

 

Dave Shering

Founder and MD, Handbuilt Creative

David Shering is the founder, principal and creative director at one of Australia’s leading Experience Design firms - Handbuilt Creative.

He has a borderline obsession with how user experience (UX) design and emerging technologies can be used together to unlock radical new ways to engage people. 

David has spent 20 years exploring how to conceive and inject philanthropic value into user experiences to fuel rapid exponential growth in brand and product advocation - resulting in volumes of pro-active word-of-mouth referrals.

Handbuilt are currently spearheading Australia’s charge into next-gen Augmented Reality, being one of the first companies on the planet to combine a series of emerging technologies to seamlessly and persistently place dynamic 3D experiences into real life locations - to the delight and astonishment of end-users.

The Tasmanian company has received 23 international awards for their work, including one of the World’s highest digital accolades at the Webby Awards in New York. Handbuilt are also Telstra Business Award winners, and employ a team of seven talented staff (and a friendly sheepdog) in their cottage-based HQ in the heart of the historic colonial town of Richmond. 

David has designed, developed and managed projects for brands such as Microsoft, Telstra and EY, and Handbuilt enjoys a wide client base ranging from global and ASX-listed brands, through to small start-ups, NGOs and NFPs.

David’s other passions lie in offshore sailing, road + mountain biking, small-stream fly fishing, and rock climbing.

This session is proudly sponsored by

 

David Gration

Director, Events Tourism Associates

David is the Director of Events Tourism Associates, a company established to provide high quality industry relevant workshops, seminars and event planning services in the fields of events and tourism.

David is an experienced arts manager, university researcher, lecturer, and mentor in the fields of conference & venue management, tourism, festivals & events, marketing, arts management, project management and sponsorship. He has extensive industry experience working with government, private sector, and community stakeholders to deliver productive and balanced regional development outcomes through event, tourism, and arts related activities, in Queensland (Brisbane, Townsville & Sunshine Coast), NSW, Tasmania and the ACT.

David is a life member of the Australian Performing Arts Centres Association (APACA) and helped to established both that association and the Northern Australian Performing Arts Centres Association (NARPACA). David was a founding member of the Business Events Sunshine Coast and a member of MEA, PCOA and CAUTHE. Current research interests include events tourism, public sector decision making, sustainable event development and event evaluation.

David established the Business Events course at the University of the Sunshine Coast and in 2018 will deliver courses in Event Evaluation, Conferences and Conventions (Nathan campus) and Project Management for Events (Hong Kong) for Griffith University.

 

Dr Angus Hervey, Tane Hunter and Will Tate

Future Crunch

Are you feeling negative about the state of the world in 2018? Is the news getting you down? Have you had enough of people arguing on your Facebook feed? The Future Crunch team might be able to help. Showcasing their infectious brand of musically inspired, intelligent optimism, this is a story about the human race you've never heard before. Diseases are being eradicated, war is decreasing, millions are being lifted out of poverty and billions are gaining access to the greatest information resource humanity has ever known. We can control robots with our minds, use machines to translate any language, cut and paste our own DNA, and we’re taking brave new steps into space. We're just not hearing a lot about it. We know the challenges we face, here in Australia and around the world. This is the story of how – with boldness, creativity, and and revolutionary technologies that build on thousands of years of human ingenuity – we are rising to meet them.

Dr Angus Hervey is a political economist and a journalist specialising in the impact of disruptive technologies on society. Co-founder of Future Crunch, a platform for intelligent thinking about the future of science and technology, and former manager of Random Hacks of Kindness, a global initiative from Google, IBM, Microsoft, NASA and the World Bank to create open-source technology solutions to social challenges. Former manager of Global Policy, one of the world's leading international political journals. He holds a PhD in Government and a Masters in International Political Economy from the London School of Economics, where he was also the Ralph Miliband Scholar from 2009 to 2012.

Tane Hunter is a cancer researcher, bio informatician, and science communicator. He works with big data in the biological realm. In 2004 Tane won a US national mountain biking title and was heading for a career as a professional cyclist. Unfortunately, an injury in 2006 brought Tané’s cycling career to an end and he refocused on science, statistics, and viticulture. Tané is the co-founder of Future Crunch and Lighthouse Data Science. His interest in medical genomics, big data, and evolutionary biology eventually led him to the University of Melbourne where he completed a Masters in Bioinformatics in 2013. He has worked for the Royal Children’s Hospital diagnosing rare genetic diseases in children and is currently completing his PhD at the Peter MacCallum Cancer Centre in Melbourne, using molecular biomarkers and artificial intelligence to better understand, diagnose and improve treatment for people suffering from cancer. He is also an avid sailor, and participates in races around the world.

Will Tait is an MC, musician and presenter with a talent for inspiring wonder and empowerment. He is motivated by the sense that our modern global culture is reaching out for a new story about the workings of the world, a story in which we see ourselves as integrally connected to each other and our universe. Using music, drama, humour and joy Will creates moments of magical, mythical experience that help make this new story tangible and trustworthy. He is an educational presenter and the founder of Our Planet Enterprises, producing and delivering sustainability-focussed school and festival performance throughout Melbourne and Victoria. He is also the lead singer for 8Foot Felix, a theatrical multi-genre festival band.

 

Jacqui Wilson-Smith

Global Innovation, McCormick & Company Inc

Jacqui is an innovator, marketer, chair, director and board advisor. As an experienced practitioner of 'Design Thinking' she is obsessed with consumers and influences organization's to take time to deeply understand their pain-points and to collaborate to solve them. Jacqui challenges assumptions, pokes and inspires organization's to find new and transformative ways to achieve goals. In 2017 Jacqui was awarded the AgriFutures Queensland Rural Women's Award. 

With a focused career in agribusiness, food, beverages since 1995, she's previously held senior Innovation and Marketing positions with Gourmet Garden, Herbs & Spices, (Australia Based), Kraft Foods - Mondelez International, Coffee, (UK based), Matthew Clark - Hardy Wine Company - Constellation Wines (UK Based), and Buderim Ginger (Australia- based). 

Jacqui lives with her family in rural Eerwah Vale in the Sunshine Coast hinterland, Australia, yet she travels extensively due to her Global Innovation role with McCormick. This travel provides Jacqui with tremendous insight and benchmarking opportunities of food, flavour, agribusiness and retailing trends. 

When at home, Jacqui relates to local farmers on matters that matter to rural communities such as, adequate rainfall, good fencing and the price of chicken feed.

Jacqui believes in giving back, feeding creativity, and building knowledge sharing communities in both her corporate life and the communities that she touches. She thinks that open collaboration and creative minds are the keys to fast and amazing innovations of the future. 

As the Chairman & a Co-Founder of FAN (Food & Agribusiness Network) a not-for-profit organisation with a vision to actively contribute to doubling the Sunshine Coast regions' food and agribusiness economy by 2030, she hopes to make a positive difference within her sphere of influence. 

Jacqui hold a B. Commerce degree (University of Queensland) and is a Graduate Member of the Australian Institute of Company Directors.

 

John Pastorelli

Author - Trainer - Facilitator

John is just as comfortable scratching stories in the dirt with Aboriginal Peoples in remote communities as he is facilitating corporate workshops. He loves the world of creativity, stories and customer experiences - and keeping alive what he calls the ‘human essence’. Before he started growing grey hair he lived life as a Ranger with the NSW National Parks and Wildlife Service and also experienced the wilds of Alaska with the US Fish and Wildlife Service. He is a published author and spent time as a Television presenter on the popular children’s show Ridgey Didge and the lifestyle show Good Morning Sydney.

Since starting his business in the late 1990’s John has been engaged by companies and organisations across Australia to help enrich and encourage the work of their teams through story and adopting a practice of possibility. He was a member of the start-up team for Sydney BridgeClimb where he helped craft the on-the-steel experience and train the original team of climb leaders. He is a published author and enjoys sports, bushwalking, surfing, music and fixing things around the house.

 

Karen Bolinger

President, Association of Australian Convention Bureaux

Ms Karen Bolinger is the Chief Executive Officer of the Melbourne Convention Bureau (MCB), responsible for identifying and securing large international conferences for Victoria.

Karen joined MCB in 2011, which under her six-year leadership has delivered $1.9 billion in economic contribution to the Victorian economy.

The success experienced with Karen at the helm of MCB has been the result of more than 20 years of experience in the tourism and visitor industry across strategic planning, marketing, sales and operations.

Karen is immediate past president of BestCities Global Alliance, and sits on the Board of Business Events Council of Australia (BECA), the Board of Association of Australian Convention Bureaux (AACB), the Professional Conference Managers Association (PCMA) Asia Pacific Advisory Board, the Incentive Conference and Event Society Asia Pacific (ICESAP) and the Simpleview Advisory Board.

 

Leah Muir

Business Development Manager, Business Events Tasmania

Leah has 13 years’ experience in the business events and hospitality industries, currently working as Business Development Manager with Business Events Tasmania (BET).

Born and raised in Australia’s naturally beautiful island state of Tasmania, Leah is passionate about selling the destination to conference organisers worldwide. Her role at BET sees her representing Tasmania at in-market events, sales call and tradeshows throughout Australia.

Leah has led the organisation’s transition to Simpleview over the last 18 months, including the development of a structured lead generation program for BET’s Business Development team.

Leah lives with her partner Nic on a farm about a 30-minute drive from Tasmania’s capital city Hobart. They have horses, ducks, chickens, cats, dogs and a goat. Leah enjoys cooking with farm grown produce from their hothouse and extensive vegetable shed.

 

Leonie McKeon

China-Educated Strategist, Leonie McKeon

Leonie McKeon is an Australian China-educated strategist and author who teaches the fundamental rules that drive business success in the massive China market. She has worked and travelled in the Greater China Region for several years where she learnt Mandarin, and through these hands-on experiences discovered that “everything is negotiable”. It became clear to Leonie that a crucial part of understanding Chinese negotiation tactics is to have some knowledge of the 36 Chinese Strategies which are derived from ‘The Art of War’. Chinese people know and unconsciously use these strategies to negotiate on a daily basis.

Leonie is a conference speaker and workshop presenter, enabling her audiences to understand Chinese negotiation tactics, feel confident when conducting a deal, and therefore enjoy being part of the game of negotiation in any environment. 

 

Lynne Schinella

Conference Facilitator

Lynne Schinella is the ideal MC to facilitate the AACB 2017 conference. With a tag line of Respect.Connect.Thrive she is a passionate advocate of diversity for growth – whether in people, products, thinking or ideas.

A sought after business speaker and facilitator, Lynne is an old face to many in the business events industry, having run her own award winning conference and incentive company for 10 years, before she tired of tying tiny bows on tiny things at midnight.

But working with incentives taught her that the most successful teams were the most diverse, able to acknowledge their differences and leverage their strengths.

So when Lynne established Ripe Learning in 2001, it was natural her work had a strong message of understanding and celebrating our differences. Creator of the RIPE Personality Profiling System and author of Bite Me! and other do’s and don’ts of dealing with our differences, Lynne’s real gift as a facilitator is in her practical down to earth approach, her relaxed conversational style and a talent for making the complex simple and relevant.

Lynne is also a MICE tragic who can't let go. Working under the guise of creating better workplace cultures, she misses her role as a buyer and has never adapted to the lack of invitation to AIME, first class upgrades and Moet on arrival in her hotel room.

 

Marianne Edmonds

Director and Co-Founder, LOUD Events

Even the most incredible journeys start with a single step. Following  a lifestyle of beer jugs, a negative bank balance and a temperamental 1972 Toyota Celica, while completing a Business Degree at QUT, Marianne Edmonds found herself pushing bad PR angles for a non respected retail product for a non respected retail company. Over trying tirelessly for page three pictures in the Courier Mail, Marianne approached an event company for the offer of a lowly admin job. It was here she realized she had missed her calling in life.


Edmonds continued on to experience a colourful international event practice that provided her with an amazing eight years of unprecedented industry experience throughout South East Asia (oh and a whole lot of bad karaoke nights).

However, the insides of dirty airports, long haul cattle class flights and the four walls of glitzy (so she was told) hotel rooms soon lost their sex appeal. So Edmonds started her own free lancing event business in Brisbane, servicing corporates from around the nation including Lexus, Michael Hill Jeweller, Drake Supermarkets, ANZ, ICBC, Nutrimetics, Toyota, Samsung, Mirvac, Global Café  and others.

But for Marianne, her life altering journey began while trying to “rediscover herself” after a nasty divorce when she escaped to Nicaragua to carry out a little charity work (as you do) in 2004.

On returning to Bris Vegas, Marianne teamed up with fellow colleague and long time friend, Helena Marshall to conceive LOUD conferences and events.

A venture that started in the back of a garage in surburbia Brisbane but an acorn that grew out of a strong belief that the Queensland corporate event world was set to boom. Following the acquisition of Conference Online Qld – a conference registration tool used by their conference clients, the girls continued to thrive and took over long standing event company, Hedgehog Events in 2008.

With an unprecedented passion for creating a whole load of fun (or as her Grandma says – big company BBQ’s), Marianne and Helena now lead an amazing family team of 12. The two work hand in hand bringing conferences and events to life for corporate branding, launching, incentive travel and conferencing.  

 

Mark Olsen

Investment Specialist, Tourism Infrastructure, Brisbane Marketing

Mark has spent nearly 25 years developing world-leading and sustainable tourism projects, working in over 70 countries working with destinations like Ireland, Iceland, Mexico and across Asia to find their unique experience and deliver it.  Having recently joined as the Head of Property and Tourism Investment at Brisbane Marketing, Mark is responsible to bringing forward investment in vital tourism infrastructure to deliver the experiences that will position Brisbane as a New World City.

 

Martin Latter

Executive Chef, Brisbane Convention & Exhibition Centre

Executive Chef, Martin Latter, whose high-profile career spans two hemispheres, likes to create uncluttered food with clarity of flavour from the very best of fresh seasonal produce.

Throughout his 32-year career, Martin Latter has experienced the whole gamut of the profession.

The former Londoner who grew up in the shadow of that city’s historic Petticoat Lane markets, has cooked for four generations of British Royals, the Dalai Lama, Prime Ministers, pop stars and countless celebrities.

During the 2014 G20 Summit, Martin and his team were responsible for developing the menus for 27 world leaders, eight heads of international organisations and the 4,000 strong delegations as well as 2,500 members of the world’s media.

Martin was the inspiration behind the establishment of the Centre’s dedicated Dietary Kitchen, the first in an Australian convention centre. With 20% - 30% of all meals today the subject of special dietaries, the issue presents one of the greatest challenges for venues.

Today BCEC is recognised as the industry benchmark for allergen management and control.

 

Matt Golinski

Matt Golinski is a highly regarded, professional chef with a passion for creating cuisine using fresh, seasonal and local ingredients.

Well known as one of the original team members of the popular ‘Ready Steady Cook’ television series, Matt has worked as executive chef at some of Queensland’s leading restaurants including Peppers Noosa restaurant “The View” and also founded his own catering company.

Based on Queensland’s Sunshine Coast, Matt now enjoys working as a consulting chef to restaurants, being a regular guest chef at festivals and events and writing his popular food columns and blog. He is also an active member of the Slow Food movement and a motivational speaker.

Since 2015 Matt has been helping the Gympie Region promote itself as a world-class food destination in his role as Food and Culinary Tourism Ambassador. He uses his knowledge of the area and it’s producers to showcase the region through cooking demonstrations and his blog “Matt Eats Gympie”.

 

Melissa Bennett

Head of the Traveller Branch, Department of Home Affairs

Mel Bennett has over 20 years experience in public administration working in the Australian Customs Service, the Department of Immigration and Border Protection and the recently formed Department of Home Affairs.

Mel’s current role as the Assistant Secretary of the Traveller Branch, Department of Home Affairs oversees a progressive policy agenda to ensure delivery of the Department’s vision of a seamless and secure travel experience. This includes design and delivery of business transformation at air and sea ports and shaping the Department’s future traveller strategy.

Ms Bennett’s academic qualifications include a Graduate Diploma of Public Administration from the University of Canberra and a Bachelor of Arts (Policy Studies) from ANU.

 

Monica Armesto

Marketing & Communications Manager, Tourism Australia

With a background in corporate communications, product development, and destination marketing, Monica has worked for internationally recognised organisations including the Sydney Opera House, Tourism New Zealand and Tourism Australia. Her current role as Marketing Communications Manager Business Events at Tourism Australia leads the delivery of work across both the incentive and associations sectors, raising Australia’s profile through a strategy spanning brand communications, PR, and content creation.

 

Nicolas Chu

CEO and Founder, Sinorbis

A global digital thought-leader, Nicolas Chu has been building and managing technology and online businesses in Europe, the US and Asia Pacific for the past 20 years.

He is the CEO and founder of Sinorbis, an international company that has revolutionised the way western organisations do digital marketing in China through an innovative cloud-based marketing software.  

Prior to founding Sinorbis, Nicolas was the global President of HotelClub and Ebookers, two leading global online companies operating in more than 30 markets with an annual turnover of US$2.5 billion. HotelClub and Ebookers were part of Orbitz Worldwide, which was acquired in 2015 by Expedia Inc. for US1.6bn.

Nicolas also spent eight years at Expedia, holding executive positions in Europe and Asia Pacific. For several years he led the APAC retail and product strategy for the group and then was the Managing Director of Expedia Australia and New Zealand. Under his leadership, the company became the leading online travel agency in the region.

He began his career by launching a business incubator in Europe, helping many online ventures to get set up, and was responsible for numerous online projects including for the French Ministry of Education and several French universities before joining Amadeus to take charge of their online and e-commerce projects in France.

Nicolas is a frequent keynote speaker at global conferences, is the author of the book “How to Succeed in an online Project” (6th Edition), and for seven years was an adjunct professor at the Diderot University of Paris.

He holds an MBA from AGSM – UNSW Business School (Sydney), a Master’s degree in Computer Science from Denis Diderot University (Paris) and a Maîtrise in History from the Sorbonne University (Paris). He also attended Harvard Business School’s Presidents Program.

Coming from an international background, Nicolas lives in Sydney and has French, British, Italian, Canadian, German and Chinese roots. He enjoys good food and wine, travelling and spending time with his wife and two young daughters.

A global digital thought-leader, Nicolas Chu has been building and managing technology and online businesses in Europe, the US and Asia Pacific for the past 20 years.

He is the CEO and founder of Sinorbis, an international company that has revolutionised the way western organisations do digital marketing in China through an innovative cloud-based marketing software.  

Prior to founding Sinorbis, Nicolas was the global President of HotelClub and Ebookers, two leading global online companies operating in more than 30 markets with an annual turnover of US$2.5 billion. HotelClub and Ebookers were part of Orbitz Worldwide, which was acquired in 2015 by Expedia Inc. for US1.6bn.

Nicolas also spent eight years at Expedia, holding executive positions in Europe and Asia Pacific. For several years he led the APAC retail and product strategy for the group and then was the Managing Director of Expedia Australia and New Zealand. Under his leadership, the company became the leading online travel agency in the region.

He began his career by launching a business incubator in Europe, helping many online ventures to get set up, and was responsible for numerous online projects including for the French Ministry of Education and several French universities before joining Amadeus to take charge of their online and e-commerce projects in France.

Nicolas is a frequent keynote speaker at global conferences, is the author of the book “How to Succeed in an online Project” (6th Edition), and for seven years was an adjunct professor at the Diderot University of Paris.

He holds an MBA from AGSM – UNSW Business School (Sydney), a Master’s degree in Computer Science from Denis Diderot University (Paris) and a Maîtrise in History from the Sorbonne University (Paris). He also attended Harvard Business School’s Presidents Program.

Coming from an international background, Nicolas lives in Sydney and has French, British, Italian, Canadian, German and Chinese roots. He enjoys good food and wine, travelling and spending time with his wife and two young daughters.

Twitter : @nicolas_chu
Web: www.sinorbis.com

 

Noor Ahmad Hamid

Regional Director (Asia Pacific), International Congress & Convention Association

Noor has been the Regional Director Asia Pacific of ICCA since 2009. Prior to joining ICCA, he began his career in tourism marketing with the national tourist authority - Tourism Malaysia where he has handled and overseen the international & domestic tourism promotion, media hospitality, meeting and incentive projects and event organising.

In 1989, he was posted to Los Angeles and high-jumped to the meetings and incentive side for 5 years when the sales responsibility was incorporated into his portfolio.


After 16 years with Tourism Malaysia, he joined the business sector in event management, sponsorship and innovative tourism projects, a background that uniquely helps him understand ICCA members’ vast range of business cultures and working environments.

Under Noor’s leadership, ICCA Asia Pacific Office has seen a major expansion in terms of size with the establishment of a Global Research Centre, and it paved the way for more comprehensive research projects undertaken by Kuala Lumpur-based research team for the benefit of members and the association community worldwide.

In his current role as Regional Director Asia Pacific, Noor continues to be a vital ambassador for ICCA and represents ICCA in numerous talks in the region at national and regional meetings forums. In addition, he provides training workshops and leads educational seminars in bidding & marketing. He also sits on the Founding Advisory Board and serves as Ambassador for the ASAE Great Ideas in Association Management Conference Asia Pacific. His aim is to help grow the international meetings industry in the Asia Pacific region.

 

Oscar Cerezales

Chair, PCMA Asia Pacific Advisory Board, PCMA

Oscar Cerezales, born in Barcelona (Spain), has been working in the meetings industry for more than 25 years. Currently, he is a member of the Board Trustees for PCMA as well as Member of the Scientific Board for the Latin American Association of Convention Bureaus. He also is curator and Chair of a number of industry conferences including www.smf2018.org Oscar has also been a member of the Board of European chapters of MPI International, Board of Directors of PCMA as well as a Board Member for SITE Latin America.

Oscar currently works at MCI Group, a company with 61 offices in 31 counties and 2,100 talents. MCI Group is dedicated to the organization of congresses and corporate events, consulting and strategic management for companies and associations. MCI Group organizes more than 7,000 projects annually with a turnover of more than $510 million. After managing MCI Spain, Oscar moved to Sao Paulo, Brazil to manage MCI throughout the Americas region. Beforehand Oscar had executive positions at Convention Centre Management Companies (like GL events) and consulting and marketing organizations

Oscar currently resides in Singapore and manages the Asia-Pacific region. Oscar has been a professor at universities in Barcelona, London, Singapore and Milan. In addition to collaborating with various industry publications. Oscar is the father of three children and loves endurance sports.

 

Peter Bliss

Owner and Presenter, Business is Bliss

Peter Bliss is a wellness, mindfulness and human behaviour coach, an international keynote speaker and a licensed Demartini facilitator. He combines ancient philosophies, neuroplasticity and epigenetic science based research and his own corporate experience to help individuals and businesses gain focus, clarity and direction.

His educational background is in Mathematics, Science, Psychology and Marketing and he is currently doing a Masters in Human Behaviour. He is also a certified meditation, Tai Chi and Qigong teacher and a father of 5.

Prior to founding his company Business is Bliss 13 years ago, he was MD of a company in the Meetings & Events Industry for 6 years and also worked in senior management and marketing roles with large blue chip multinational companies for over 25 years.

Peter is also the younger brother of Diana Bliss – the late wife of Alan Bond – who took her own life in Perth 6 years ago. Since his sister’s death Peter has encouraged open discussion around mental health and wellbeing and depression and his speaking focus has been on resilience, mental health and wellbeing at work, particularly mindfulness, the art of being present and “not being distracted” or “not paying attention

 

Rob Donelly

General Manager, Strategy and Business Transformation, Austrade

Rob Donelly is the General Manager, Strategy and Business Transformation with Austrade. In this role he is responsible for embedding the Austrade Strategy 2018-22 throughout the business, managing an ambitious Business Transformation Plan, leading Austrade’s data and research work, developing a digital strategy for Austrade, and managing governance and internal communications.

Rob brings to Austrade in-depth knowledge of Australia’s investment environment and deep expertise in working with investors. Rob previously served in The Treasury as the Head of the Foreign Investment and Trade Policy Division and as the Executive Member of the Foreign Investment Review Board (FIRB). In this role, he had extensive engagement with a wide range of foreign investors and intermediaries making multi-billion dollar investments into Australia. Prior to this role, worked in a range of senior financial and policy roles, in the ACT and Australian Public Service. He served as Treasury’s Chief Financial Officer from 2008 to 2012, and led teams working on income tax and superannuation policy. He also served as Chief Financial Officer to the ACT Department of Education and Training from 2003 to 2008. Rob started his career in the private sector, working in the IT and retail sectors before moving to government. Rob holds degrees in Economics and Commerce from the Australian National University and is a Fellow of CPA Australia.

 

Shane Bailey

Noosa Boathouse

Chef Shane Bailey began his initial culinary career at quintessential Melbourne restaurant Donovan’s for almost 10 years. He then travelled and worked in the UK and New York before settling in Noosa in 2004. Shane worked as Executive chef at both Berado’s restaurants and for Noosa Food & Wine Festival for 8 years as well as judging Delicious Magazine’s Produce Awards.

Chef Shane Bailey joined Noosa Boathouse in 2013 and believes that a good menu should change with the seasons and reflect the place in which it was created. Here his modern Australian menu, with an Asian influence utilises the super-fresh tropical ingredients this region has to offer, including the abundance of fresh seafood, quality beef and locally harvested produce. Shane has created a relationship with local farmers and fisherman, sourcing his produce from over 30 suppliers, giving him the best quality product available and a menu that is enhanced by what they have to offer. Always sourcing sustainable caught/grown/produced ingredients, Shane will always source from Noosa and Qld first where possible, now that he considers himself a local.

Shane is also head consulting chef for Beef Australia 2018, coordinating the international celebrity chef program for the largest Beef event in the Southern Hemisphere. He is also currently in his 5th year as the executive chef for Capricorn Food & Wine festival.

 

Tamara Kavalec

CEO, Arinex Pty Ltd

Tamara is a highly regarded and accomplished leader within the event and exhibition industry and the new CEO of Arinex - one of Australia’s most reputable event management companies. Drawing on 25 years’ experience in project, financial and people management, and backed by a specialist team of event architects, Tamara is well-positioned to preserve Arinex’ solid reputation as a leading event management company and lead the company to greater heights of excellence into the future.

Arinex is a full-service event management company that has been delivering inspiring experiences for more than 45 years. The company’s in-house services include professional conference organising, destination management, special events and incentives, housing and accommodation, registration and delegate services, sponsorship and exhibition management, and customised event technology. Arinex manages approximately 80 events per annum and books in excess of 10,000 room nights annually.

Tamara understands what it takes to be the best in the business. She is focussed on helping clients to leverage the full benefits of their events and is excited to play a leading role in shaping Arinex’ future.

Home » Events » 29th AACB Annual Conference
Postal Address
PO Box 5094, Kingston, ACT 2604
Physical Address
Level 3, 24 Brisbane Avenue
Barton, ACT 2600
Telephone 1300 692222